In a previous blog entitled Do Dietary Supplement Work, I explained how the FDA does not test for toxic substances or poisons in the dietary supplements and unfortunately people have died as a result.
In late 1989, an epidemic of mysterious symptoms later found out to be eosinophilia-myalgia syndrome (EMS) resulted in several thousand cases of the syndrome and 36 deaths. Physicians in New Mexico linked the epidemic to the ingestion of L-tryptophan (LT) which was eventually linked to a single manufacturer, Showa Denko K.K. of Japan. http://www.ncbi.nlm.nih.gov/pubmed/8346973
Think this an isolated case?
From the California Poison Control:Acute hepatitis, inflammation of the liver, has been associated with the Chinese herbal product Jin Bu Huan, a combination of germander and ma-huang.
In another case, a combination of eight herbs (PC-SPEC) marketed to balance the immune system in patients with prostate cancer was found to contain potent estrogenic activity in vitro, in animals and in eight men with prostate cancer who developed breast tenderness, decreased libido, and deep venous thrombosis.
Other harmful effects have been described as a result of the herb interacting with prescription medication. St. John’s wort has been reported to lower drug levels of indinavir in HIV patients and it may affect the levels of other medicines metabolized by the cytochrome P-450 system.
And suprisingly these occurances are not just isolated to tablets and capsules. They also involve herbal teas. There are case reports of rapidly progressive interstitial nephritis (inflammation of the kidney) in young women who consumed a Chinese slimming tea that contained the nephrotoxic compound aristolochic acid. Aristolochia fangchi was used in place of Stephania tetrandra.10 The mistake was thought to be due to confusion between the Chinese names “Fang ji” (S.tetrandra) and “Guang fang ji” or “Fang chi” (A.fanchi). As a consequence, 80 cases have been identified and more than half of these patients have developed end-stage renal failure.12 Some of these patients have now developed cancer in the tube where urine exists the body.
Ayurvedic remedies (from India) and traditional Chinese medicines usually contain a complex mixture of various herbs, animal components and mineral substances. Heavy metals such as arsenic, cadmium, lead, mercury, and thallium have been found in appreciable quantities in some of these preparations. There are case reports of serious lead poisoning from herbal remedies imported from Asia and India.
You’re probably wondering where these toxins come from. Sometimes they are a result of failure to adhere to Good Manufacturing Practices. During growth, plants can be contaminated with microorganisms or their by-products, pesticide residues, or radioactive materials. Bales or cloth sacks used for shipment of medicinal plants may be exposed to bird or rodent excrement, and animal excrement often contains pathogenic bacteria. In addition, plant material can contain thefungi species, Aspergillus, which can produce the carcinogenic toxin, aflatoxin.
Other times they are a result of a deliberate addition of drugs to make the dietary supplements work better. Acute interstitial nephritis, reversible renal failure, loss of blood pressure control, and peptic ulceration have been reported with the multi-component Chinese herbal remedy “Tung shueh” used for arthritis. Chemical analysis of the product found that nonsteroidal anti-inflammatory and sedative drugs had been added to the herbal mixture. The toxicity caused by this product was most probably due to the addition of the synthetic drugs.
So how do you avoid becoming a casualty of herbal supplements? Well, you could avoid them all together, or if there is one that you really want to take you can look it up on the USP Dietary Supplement Verification Program website is http://www.usp.org/usp-verification-services/usp-verifieddietary-supplements or the Consumer Labs website http://www.consumerlab.com. Both these websites list products that have been tested and the results of those tests.
But if you feel like you have been harmed by an herbal product you should call the poison control and report the incident. You should also get checked by your doctor.
Be safe, be well. POWER TO THE PEOPLE!